Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Heart palpitations, skipped beats accompanied with belching, consistent pms, on medicines for anxiety, BP. Any inputs?

Hello Dr. Christensen, I have been having heart palpitations. Actually they feel more like skipped beats. They started about 6 months ago. However, they are becoming more frequent (happening daily for 4 days now). With the first day having an extreme attack of skipped beats in a row which threw me for a loop while I was at the supermarket. I have been diagnosed with anxiety but for some reason these seem different. It is not so much my heart racing like an anxiety attack it is a skipped beat. Also, I don t have a panic when they are happening like an anxiety attack. I also do not feel dizzy or pass out or any other symptom but complete discomfort! Also, the only other symptom is that I feel like belching when they skip a beat (I know that sounds crazy). I am 46 years old and believe that I might be in the stages of perimenopause. My menstrual cycle, although pretty regular, only lasts a day now. I also seem to have pms all the time! I think I have about 1 or 2 good days out of the month. My husband has said I have PMA (pretty much always! I did go to a physician for the skipped beats and they happened when he listened to my heart (for about not even a minute). I am on meds for BP ( atenolol ). The doctor told me to up my dose to 50 mg (I was on 25 mg). It hasn t done anything for the palps at all! Also, my blood pressure wasn t high on my normal dose that I was previously on. I am also on Xanax for anxiety. I do take the xanax when the palps are happening and it doesn t help either. The doctor did order some bloodwork and I do have to return to see him after I get the bloodwork done. However, at this time, I do not have health insurance since I started a new job and cannot afford for all sorts of expensive testing. I do have a stressful job working for a family law attorney and have been doing this type of work for over 20 years. Your input would be greatly appreciated. Thank you in advance! Regards, Laurie
Asked On : Wed, 9 Jan 2013
Answers:  1 Views:  74
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

It is possible that your palpitations could be anxiety related. Especially, the perimenopausal period is a period where hormonal imbalances can also contribute to changes in mood or an increase in the anxiety levels. It is important to understand that anxiety can present with not only psychological symptoms but also with physical or somatic symptoms. Shakiness, dizziness, fast heart rate (palpitations), etc. are symptoms which are commonly seen in anxiety disorders.

However, considering your age and since you mention that you sometimes have "skipped beats", it is also important to rule out a cardiac cause. So, I would advise you to have an ECG done to rule out the possibility of an cardiac arrythmia.

For your anxiety symptoms, in addition to the medication, I would suggest that you try relaxation therapies, like deep breathing, progressive muscle relaxation, yoga, etc. Avoiding excessive stress and adopting a healthy lifestyle with regular food and sleep habits and regular physical exercise is also essential.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Thu, 10 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor